Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 87, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2000, 7:10 PM EDT for Grainger County, Knox County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 2000, 7:10 PM EDT (23:10 UTC)
- Expired
- Jun 15, 2000, 8:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Grainger County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:30 PM EDT | Thunderstorm Wind | Knoxville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 152313 SVRMRX TNC057-093-160000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 710 PM EDT THU JUN 15 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAINGER COUNTY IN EASTERN TENNESSEE KNOX COUNTY IN EASTERN TENNESSEE * UNTIL 800 PM EDT * AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR JOPPA...OR 9 MILES NORTHWEST OF JEFFERSON CITY...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MASCOT AROUND 715 PM EDT RUTLEDGE AROUND 720 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:50 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 15, 3:50 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 350 PM EDT THU JUN 15 2000 ON THE LARGE-SCALE...THE 15/12Z MODELS SIMILARLY SHOW AN UPPER-LEVEL LOW SPINNING OVER THE HUDSON BAY REGION WITH A DEEP BERMUDA HIGH PRESSURE ZONE STEADY IN THE EXTREME SOUTHEASTERN CONUS REGION INTO THIS WEEKEND. IN BETWEEN...DEEP SOUTHWEST FLOW WILL CONTINUE... WITH THE MODELS INCREASING/OR MAINTAINING THE MOISTURE CONTENT OF THE ATMOSPHERE. SINCE THE PATTERN IS RATHER STAGNANT AND THERE APPEARS NO SUFFICIENT SURFACE FEATURE OR S/W SYSTEM ALOFT TO SUPPORT WIDESPREAD PRECIPITATION...HIGHER POP/S WILL FAVOR DIURNAL HEATING INTO THE EARLY WEEKEND...WITH A NOCTURNAL CHANCE. IN FACT THE ATMOSPHERE APPEARS TO TRANSITION INTO A MORE TROPICAL ONE...AS ALREADY LIGHT WIND SHEAR BECOMES WEAKER...AND PW/S GET NEAR 1.75 ON SATURDAY. TO THE SOUTH...AM A LITTLE CONCERNED THAT CONVECTION IN THE GULF OF MEXICO APPEARS TO BE UNDERDONE IN THE 15/12Z MODEL INITIALIZATIONS. THE MODELS WEAKLY SHOW AN UPPER-LEVEL LOW IN THE REGION...THAT SHIFTS WESTWARD INTO THE EARLY WEEKEND PERIOD. LATER IN THE WEEKEND...ENHANCED MOISTURE FROM THIS SYSTEM AND ANOTHER SURGE FROM THE NORTH WITH A FRONTAL BOUNDARY MAY POSE SOME HEAVY RAINFALL CONCERN IN THE EXTENDED. AS FAR AS TEMPERATURES...FAVORED THE HIGHER FWC/S. PRELIMINARY NUMBERS: FCSTID = 4 CHA 72 88 71 88 / 40 60 30 40 TYS 70 85 70 85 / 40 60 30 50 TRI 65 85 67 84 / 60 50 30 50 OQT 70 85 70 85 / 40 60 30 50 .MRX... NC...NONE. TN...NONE. VA...SEVERE THUNDERSTORM WATCH FOR LEE...WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES UNTIL 7 PM EDT. DM
In the hours before
Special weather statement, Jun 15, 1:30 PM EDT, 5 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-152300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 130 PM EDT THU JUN 15 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWEST VIRGINIA UNTIL 7 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LEE...WISE...SCOTT... RUSSELL...AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA UNTIL 7 PM. A COLD FRONT WILL APPROACH THE AREA TODAY...WITH SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF IT. WITH AN UNSTABLE ATMOSPHERE IN PLACE...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST VIRGINIA. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING. IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE...WHICH COULD CAUSE SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EAST TENNESSEE...AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE EXPECTED TODAY...WITH A SLIGHT CHANCE THAT A FEW MAY BECOME BECOME SEVERE. STORM SPOTTERS...RADIO OPERATORS AND EMERGENCY MANAGERS MAY BE NEEDED THIS AFTERNOON OR EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS ON THIS POTENTIALLY SEVERE WEATHER SITUATION. GH
Special weather statement, Jun 15, 7:04 PM EDT, 6 minutes before
VAZ001-002-005-006-008-152335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 704 PM EDT THU JUN 15 2000 ...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST VIRGINIA EXPIRED AT 7 PM EDT... SEVERE THUNDERSTORMS THAT DEVELOPED OVER PORTIONS OF THE SOUTHERN APPALACHIAN REGION ARE WEAKENING OVER THE EXTREME SOUTHWEST VIRGINIA COUNTIES OF LEE...WISE...SCOTT...RUSSELL...AND WASHINGTON. HENCE...THE SEVERE THUNDERSTORM WATCH IS BEING ALLOWED TO EXPIRE NORMALLY. STRONG THUNDERSTORMS ARE STILL DEVELOPING OVER PARTS OF THE TENNESSEE VALLEY AND NORTHEAST TENNESSEE. SO THE CHANCE FOR HAIL AND STRONG GUSTY WINDS STILL EXISTS...BUT ON A MUCH SMALLER SCALE. THESE STORMS HAVE A HISTORY OF VERY HEAVY RAIN AS WELL. EVEN THOUGH THE RISK FOR SEVERE THUNDERSTORMS IS LESSENED...PLEASE BE CAREFUL WHEN OUT AND ABOUT. NEVER DRIVE INTO WATER CROSSING A ROAD. AVOID USING THE TELEPHONE DURING A THUNDERSTORM EXCEPT FOR EMERGENCIES...AND TAKE COVER WHEN LIGHTNING IS AROUND.
Local storm report, Jun 15, 7:10 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT THU JUN 15 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0700 PM GREENVILLE NORTH TN WIND DAMAGE
06/15/00 GREENE REPORTED BY DISPATCH
TREES DOWN FROM
GREENVILLE TO NORTH PART
OF COUNTY.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 35 min |
| Jun 15, 6:45 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 30 min |
| Jun 15, 7:08 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.